Antibiotic induced Lupus???

Discussion in 'The Watercooler' started by totoro, May 1, 2008.

  1. totoro

    totoro Mom? What's a GFG?

    My extended-Step Mom...LOL was asking how things were going with K and wanted to give us encouragement not to give up, she related this story about her daughter who was 15 at the time. I thought it was interesting and had never heard of this.
    Here is part of her e-mail to me:

    Sounds like progress. Slow, but in the right direction. A good doctor
    that listens and asks all the questions is so very crucial. Did I tell
    you about Cxxxxxx being diagnosed with Lupus when she was 15? We went to 6 or 7 doctors and got at least that many diagnoses and medications.
    They were saying chronic fatigue, depression, fibromyalgia, rheumatoid
    arthritis, cytomegalovirus, liver disease, etc. They told us that it
    could affect her ever having children, might shorten her life, was
    incurable, etc. The last doctor (after about 9 months of horrible
    symptoms), a wonderful woman, took two weeks to figure it out. And it
    turned out she had drug-induced lupus from an antibiotic her
    dermatologist had her on. When she stopped the antibiotic, the symptoms
    started going away. It's not the same as your situation, but I do
    understand having frustration and anger at the medical system!


    I thought this might help someone??? Maybe you all know about it already??? But I had never heard of it?
     
  2. gcvmom

    gcvmom Here we go again!

    Never heard of that either, but I guess it's understandable that a medication could mess up your immune system... I wonder if this puts her at risk for developing "regular" lupus later in life.

    Here's an article from UCLA that discusses the Minocyclin (antibiotic)-induced version further:

    http://www.medication.ucla.edu/modules/wfsection/article.php?articleid=39
     
  3. flutterbee

    flutterbee Guest

    There are 3 forms of lupus:

    Drug Induced Lupus - which is usually resolved once the medications causing it are stopped

    SLE (Can't remember the words the letters stand for, but this is the Lupus most people are talking about when they talk about Lupus)

    Discoid Lupus - which only affects the skin - it causes the discoid rash and can, in some cases, turn into SLE
     
  4. Lothlorien

    Lothlorien Active Member Staff Member

    My grandmother had Lupus. I've been checked many times, because of various symptoms that I had (ended up being a magnesium deficiency), but I've done a lot of research on it. A diet high in legumes or even alphalpha can cause Lupus, but when removed from the diet, the lupus symptoms will resolve.

    Lupus generally skips a generation or can go sideways. My cousin has it (my g-mother's great niece). It is genetic.

    Oh, and I have seen and heard of people being on long-term antibiotics and the body becoming toxic, with an autoimmune disorder. It may have been exactly what you are talking about. Generally, a person with this particular disorder needs multiple joint replacement surgeries.
     
  5. dreamer

    dreamer New Member

    I was diagnosis'ed with SLE Lupus at age 18 or so....over 30 years ago, now. Yes, I had 14 miscarraiges......had one joint needed surgery age 21......
    Funny little thing- for a short time when I first took a trial of prednisone..Buffy was on IIRC- seroquel? Seems to me we were reading about both medications, and her seroquel might have said "may cause Lupus like symptoms" and my prednisone said "may cause mood swings", we both looked at each other and thought "Oh Great" I also have bipolar..and now, Buffy has symptoms of RA or Lupus, too. My mom also had RA.....our next door neighbor had the skin type Lupus....But yes, I have heard of medications causeing Lupus type problems. It is always a good thing when an adverse reaction to a medication can stop if the medication is Difficult Child'ed. Sadly, sometimes an adverse reaction is not stopped by removeing a medication. :-(
     
  6. SRL

    SRL Active Member

    This past month I've had what I'm pretty sure is Restless Leg Syndrome triggered by blood pressure medications. Sadly I've discontinued the medications but the symptoms remain and from what I understand may not go away.

    Tomorrow I'm off to get bloodwork done per my neurologist.
     
Loading...